Format

Send to

Choose Destination
Clin Colorectal Cancer. 2006 Sep;6(3):219-23.

Hand-foot syndrome variant in a dihydropyrimidine dehydrogenase-deficient patient treated with capecitabine.

Author information

1
Yale Cancer Center, New Haven, CT, USA. wasif.saif@yale.edu

Abstract

We present a case with dihydropyrimidine dehydrogenase (DPD) deficiency that manifested a variant of hand-foot syndrome (HFS). A 52-year-old man received capecitabine for adjuvant treatment of rectal cancer. On the ninth day of the first cycle, he presented to the clinic with a rash on the dorsum of both hands accompanied by symptoms of pain, erythema, swelling, and desquamation consistent with grade 3 HFS. The palms of his hands and soles of his feet were only tender with no apparent rash or discoloration. Dihydropyrimidine dehydrogenase activity was evaluated by radio assay using peripheral blood mononuclear cells. Dihydropyrimidine dehydrogenase activity was below normal: 0.12 nmol/minute/mg protein. Capecitabine was not resumed, and the rash resolved in 3 weeks with the use of pyridoxine and Udderly Smooth balm. Interestingly, HFS is rarely seen with 5-fluorouracil regimens containing selective DPD-inhibitors. This patient with DPD deficiency manifested a variant of HFS. The pharmacologic basis for the development of HFS in DPD-deficient patients warrants further investigation. Dihydropyrimidine dehydrogenase deficiency, if undiagnosed, can lead to death. In addition to severe to life-threatening toxicities akin to 5-fluorouracil, capecitabine can lead to unusual variants of common toxicities, including HFS, in DPD-deficient patients.

PMID:
17026792
DOI:
10.3816/CCC.2006.n.039
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center